Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 255, NWS Sioux Falls, SD

July 23, 2022Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 23, 2022, 9:51 PM CDT for Buena Vista County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 9:51 PM CDT (02:51 UTC)
Expired
Jul 23, 2022, 10:15 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KFSD 240251
SVRFSD
IAC021-240315-
/O.NEW.KFSD.SV.W.0255.220724T0251Z-220724T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
951 PM CDT Sat Jul 23 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Buena Vista County in northwestern Iowa...

* Until 1015 PM CDT.

* At 951 PM CDT, a severe thunderstorm was located near Truesdale, or
  near Storm Lake, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Newell around 1000 PM CDT.
  Albert City around 1005 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9527 4280 9526 4281 9491 4256 9492
TIME...MOT...LOC 0251Z 272DEG 30KT 4271 9513 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
2 follow-up statements
436 
WWUS53 KFSD 240305
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1005 PM CDT Sat Jul 23 2022

IAC021-240315-
/O.CON.KFSD.SV.W.0255.000000T0000Z-220724T0315Z/
Buena Vista IA-
1005 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN BUENA VISTA COUNTY...

At 1005 PM CDT, a severe thunderstorm was located near Albert City,
or 12 miles east of Storm Lake, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Buena Vista County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4256 9527 4280 9526 4281 9491 4256 9492
TIME...MOT...LOC 0305Z 272DEG 30KT 4271 9497 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP
154 
WWUS53 KFSD 240311
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1011 PM CDT Sat Jul 23 2022

IAC021-240320-
/O.EXP.KFSD.SV.W.0255.000000T0000Z-220724T0315Z/
Buena Vista IA-
1011 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4256 9527 4280 9526 4281 9491 4256 9492
TIME...MOT...LOC 0310Z 272DEG 30KT 4271 9492 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:41 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 6:41 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
641 PM CDT Sat Jul 23 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 335 PM CDT Sat Jul 23 2022

Current surface analysis indicates an area of low pressure over our
south central SD counties, with a warm front extending eastward
along the central and eastern Interstate 90 corridor. This low will
slowly drop to the southeast through the afternoon, as a cold front
slides southward across the area. There has been a good deal of
cloud cover across the area through the day, which has inhibited
heating somewhat, but current satellite is showing clouds beginning
to break. The question becomes whether additional stronger storms
will develop by this evening with additional heating through the
afternoon. Most recent hi-res model runs - most notably the HRRR and
NAM Nest are indicating stronger convection developing along the
front through northwest IA around 00Z, then tracking to the south
and east before exiting our area by 04Z. RAP bufkit soundings
indicate MUCAPE values of 2500-3000 J/kg in place this evening,
along with effective bulk shear running around 50kts. This with
midlevel lapse rates of 7 to 8 C/km, and an increasing midlevel flow
will bring the potential for severe storms to occur.  The main
threat with these storms would be hail to the size of golf balls and
winds to 70 mph. After the storms exit, cooler and drier air will
begin to filter into the region with lows tonight in the upper 50s to
mid 60s.

As a side note, because of the cloud cover through the day,
temperatures did not warm as quickly as was previously forecasted,
so went ahead and cancelled the Heat Advisory for our southern
zones. While there will be a possibility of a few locales nearing
criteria late, it would be for a duration of only and hour or two.

Sunday looks to be a nice day as surface high pressure builds into
the region. With continuing cold air advection behind the front,
highs will run upper 70s to mid 80s. It will also be less humid as
dewpoints fall into the 50s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 335 PM CDT Sat Jul 23 2022

For Sunday night, a shortwave begins to drift out of the Central
Rockies, with midlevel warm air advection overspreading our area.
With that there could be isolated showers through the central MO
River corridor late. The better forcing looks to be to our south and
west however, and with the lack of any deeper moisture over our area
not expecting much rainfall. It will be seasonably cool on Sunday
night with lows in the upper 50s to lower 60s.

A more significant shortwave slides across the region on Monday,
followed by another one on Tuesday. This will keep rain chances
across the area through the period, though rainfall amounts look to
be on the light side at less than half an inch through the entire
period. Highs both days will be close to normal - in the lower to
mid 80s.

Upper level energy over central Canada deepens and drops southward
by the middle and end of next week, with a broad trough setting up
over the Upper Mississippi Valley through the Great Lakes region.
This puts our area in a northwesterly upper level flow, with
temperatures at or just below normal for Wednesday through Friday.
Rainfall chances look low through the period, with ECMWF and GEFS
ensembles indicating a less than 10 percent chance of rainfall
greater than half an inch during the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 641 PM CDT Sat Jul 23 2022

Main concern in the near-term are the chances for showers and
thunderstorms, possibly severe, though that threat looks to remain
south of the highway 20 corridor. Otherwise, a cold front is
bringing a shift in winds across the region, with southwesterly
winds out ahead of the boundary and northerly winds behind the
boundary. Marginally breezy winds tomorrow up into the lower 20 knot
range, decreasing into the evening hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...APT
Hazardous weather outlook, Jul 23, 3:03 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
303 PM CDT Sat Jul 23 2022

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069-
242015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
303 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

A few showers and isolated thunderstorms will be possible into the
evening. For the most part the severe weather threat will be
across northwest Iowa and northeast Nebraska but a very isolated
stronger storm will be possible, mainly over far easter South
Dakota and southwest Minnesota before 9 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning through this
evening.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-242015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
303 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening. The main
hazards are two inch or larger hail and winds up to 70 mph. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning through this
evening.

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.